Hail, Brazos
- When
- May 12, 9:49 AM CST
- Where
- Brazos County, 1.37 mi WNW of Macey
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.960, -96.270
Half dollar sized hail was reported from mPING.
Morning severe thunderstorms moved into the area from the west and produced some hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Morning severe thunderstorms moved into the area from the west and produced some hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 12, 5:36 AM CST, 4 hours 13 minutes earlier.
Area Forecast Discussion
National Weather Service Houston/Galveston TX
636 AM CDT Sun May 12 2024
...New AVIATION...
.SYNOPSIS...
Issued at 402 AM CDT Sun May 12 2024
It is Mother's Day, and the atmosphere over Southeast Texas has
decided to celebrate it with opportunities for natural fireworks
at times today and tomorrow - it's so enthusiastic about it, that
unfortunately we are indeed on the lookout again for storms
capable of produce excessive rain and severe weather. Here are
some main points from our latest analysis of the situation:
- We've expanded the flood watch for today and tonight slightly
southward. Brazos, Grimes, Montgomery, and northern Liberty
counties are now included in the watch area.
- Though the current watch is only in place until tomorrow
morning, that does not necessarily mean the flooding threat ends
then. We'll be monitoring how rainfall evolves later today and
tonight, and use that help inform a decision on where...if any
watch is needed for Monday. A potential for severe storms is
also anticipated today and tomorrow, particularly tomorrow when
the entire area is in a slight risk (threat level 2 of 5) for
severe storms.
- Tuesday looks to provide a brief break, but the unsettled
pattern continues through the week, and we're expecting another
window that could bring us heavy rain and severe weather later
Wednesday into Thursday. Keep checking in with us for the latest
on this potential as we push deeper into the week.
&&
.SHORT TERM...
(Today through Monday Night)
Issued at 402 AM CDT Sun May 12 2024
Happy Mother's Day southeast Texas friends! Sadly, this discussion
will not feature beautiful weather for your Mother's Day due to the
risk of heavy showers and thunderstorms. A mid/upper low continues
to slowly crawl eastward over SW CONUS this morning. The low is
enhancing a mid/upper W to WSW jet over central, south, east, and
coastal Texas today. Winds at the 500MB level are expected to
increase to 50-60kts by late this afternoon. Low pressure will
develop in the lower levels over W Kansas and the TX/OK panhandles
today, then move eastward. Deep, moist, S to SE LL flow ahead of the
low will result in a PWAT surge across the CWA. HREF PWAT means for
this afternoon show most locations peaking above 2 inches. In
addition to increasing PWATs, large scale ascent will also be on the
uptick as PVA is introduced over SE Texas thanks to the approaching
larger mid/upper system as well as smaller vort maxes embedded in
the jet. The PVA induced lift will be further enhanced by increasing
LL convergence thanks to a warm front pushing northward from the
Gulf. In addition to synoptic and mesoscale lift, the general
buoyancy of the atmosphere will be on the rise as well. Hi-res
forecast soundings are showing no shortage of LL instability by
afternoon with ML lapse rates on the rise as well. So what does all
this mean for you Mother's Day?
Generally speaking, the aforementioned parameters are favorable for
the development of showers and thunderstorms, with locally very
heavy rainfall and isolated strong to severe thunderstorms possible.
WPC has placed our Piney Woods counties under a Moderate Risk (Level
4 of 5) of excessive rainfall for today. Most of the rest of our CWA
is under a Slight Risk (Level 2 of 4). The exception is our SW
counties where there is a Marginal Risk (Level 1 of 4) of excessive
rainfall. SPC has kept our northern CWA in a Slight Risk (Level 2 of
5) for severe thunderstorms, with areas farther south in a Marginal
Risk (Level 1 of 5). The primary threat will be damaging wind gusts
and hail. The best chance of heavy rainfall capable of producing
flooding will be north of I-10. That being said, pretty much all
regions in our CWA have a chance of seeing a heavy shower or
thunderstorm. Timing wise, widely scattered showers and isolated
thunderstorms will be possible as early as this morning. However,
the best chance of deeper convection will be this afternoon and
evening. Forecast soundings indicate increased capping around 750MB
after 03Z, suggesting a tapering of shower and thunderstorm activity
overnight. High temperatures today are expected to range from the
mid/upper 70s in our northern counties to low 80s over our southern
counties.
The active weather setup continues into Monday. Instability and ML
shear parameters are expected to become more favorable for strong to
severe thunderstorms. Therefore, it is no surprise that SPC has the
entire CWA in a Slight Risk (Level 2 of 5) on Monday. Once again,
damaging wind gusts and large hail will be the primary concerns.
Monday's higher instability will be felt in the form of hotter
temperatures along with humidity. Afternoon highs temperatures could
approach 90 degrees with dew points in the low/mid 70s. General heat
index values are expected to peak in the upper 90s. The thunderstorm
threat will also come with an excessive rainfall risk. WPC has most
of the eastern half of our CWA in a Slight Risk (Level 2 of 4) while
the rest of our region is in a Marginal Risk (Level 1 of 4).
So how much rainfall can we expect through Monday? Widespread totals
north of I-10 are expected to be 2-4 inches, with totals dropping
off as one approaches the coast. However, locally much heavier
totals are likely. HREF ensemble max values indicate locally up to 7-
10 inches of rainfall is possible. Where these potential higher
amounts occur is basically anyone's guess. However, the parameters
do suggest that the most favored region to receive locally much
heavier amounts will be north of I-10, particularly across our
northern Piney Woods counties. Unfortunately, these counties are
among the hardest hit from recent heavy rainfall events.
If you encounter water covered roads, please turn your car around.
Most flood related deaths occur in vehicles. Stay weather aware
today and tomorrow. Have multiple ways to receive warnings.
&&
.LONG TERM...
(Tuesday through Saturday)
Issued at 402 AM CDT Sun May 12 2024
Tuesday, at least, looks like a glass half full kind of day, and
that's what we start the long term forecast with. Rain chances are
slim to none Tuesday and Tuesday night, and another late spring
"cold" front will get us a short bit with more sun and...let's
call it a little less humidity. Enough to be a nice changeup. Of
course, this is also likely to erase any tangible "cold" effect of
the front, and the should be just as, and probably even slightly
warmer than both days framing it. Tuesday night may give us a bit
more help, with lows managing to fall below 70 for a single night
for all but those very close to the Gulf coast.
Of course, this impact looks to be very limited as at least
partial onshore flow returns Tuesday night, and becomes more
firmly established across the area on Wednesday. Since this isn't
going to *immediately* bring precipitable water values back up,
and we look to see at least a little shortwave ridging sliding
through, most of the day Wednesday should be a process of noticing
increasing humidity and cloud cover. At some point, we'll be
looking at precipitable water increasing back to around or above
the 90th percentile, while whatever weak ridging aloft we can
manage moves off, and we end up back under broadly cyclonic flow
aloft...and that's when PoPs are going to start increasing again.
For now, I've got that holding off until late Wednesday night, and
really focusing on Thursday and Thursday evening for our best
chance at more significant rainfall and storms.
As for the intensity of this second window...confidence beyond the
broad strokes is still not as high as with the expectations for
this first window today/tomorrow. However, the Euro ensemble
Extreme Forecast Index shows a pretty decent signal in the 0.7 to
0.9 range for a higher-end CAPE/Shear parameter space on Thursday.
The NBM median CAPE values are in the 500-1000 J/Kg range on
Wednesday, and 1000-2000+ J/Kg on Thursday. Even though
the instability levels are less impressive Wednesday, it could be
sufficient for at least some isolated strong to severe storms,
and Thursday is much more obvious. The main thing precluding us
from getting more aggressive with severe threat is that the main
upper trough looks to be a little on the late side, which means we
may be dependent on less predictable shortwave troughs to help
support vertical motion. Given our pre-existing saturated
conditions, there's a little more confidence in discussing a
locally heavy rain threat in this window. Both the NAEFS and EPS
means suggest precipitable water back up above the 90th percentile
Wednesday night or early Thursday morning, and both also peak out
above the 99.5th percentile, with PWATs pushing 2 inches near the
coast. The EPS even indicates a small area of PWAT outside of its
18Z climatology Thursday afternoon. Perhaps unsurprisingly, we
have a slight risk area (threat level 2 of 4) for part to most of
the area each day in the excessive rain outlook from WPC.
Late Thursday night, a cold front attached to a low over the Great
Lakes will make its way through the area, and at least put an end
to this window for heavier rain and stronger storms.
Unfortunately, it will be another one of those weak, late spring
fronts, that will be fairly ineffective at significantly scouring
out moisture or introducing noticeably cooler air. So on the
downside, temperatures will actually begin to drift their way back
up through the 80s towards 90 degrees Friday and Saturday. And at
this point, it's not necessarily looking good to knock dewpoints
down far enough to really get a lot of relief at night, either. In
short...welcome to summer, y'all.
&&
.AVIATION...
(12Z TAF Issuance)
Issued at 631 AM CDT Sun May 12 2024
There are various aviation weather concerns through the TAF
period. Cigs are likely to be sub VFR through most of the TAF
period. Mostly MVFR is expected today with areas of IFR. Periods
of VFR are possible. More widespread IFR is possible late tonight.
Another concern is TS activity. Best chance of TS will be from the
Houston area terminals points north this afternoon. Some of our
northern terminals (CLL, UTS) could experience TS tonight. Reduced
visibility and gusty winds will be possible in any heavy shra or
tsra. Winds will become SE by this afternoon 10-15 knots. Higher
gusts up around 20 knots are possible.
&&
.MARINE...
Issued at 402 AM CDT Sun May 12 2024
Moderate to occasionally strong east winds and seas of 3 to 5
feet are expected to persist through at least this evening, and
potentially even deeper into the night. Small craft will need to
proceed with caution. Shower and thunderstorm activity is
anticipated to gradually increase into Monday. While showers and
storms will be possible both today and tomorrow, it currently
appears that more activity will be over land today, and a bit more
potential for storms over the waters on Monday. Tuesday should
give us a short stretch of fairer weather and a brief amount of
offshore flow, but onshore winds return quickly Tuesday night.
This will be followed shortly by the next window for showers and
storms in the mid-to-late week.
At the coast, the persistent onshore flow will keep up a threat
for high rip currents. A rip current statement is in effect deep
into this evening, but may need to be extended even longer,
depending on how storms today/tonight affect the wind field over
the waters. The onshore flow is also keeping water levels up above
typical astronomical tides. However, expectations are that even at
times of high tide, water levels will stay below thresholds at
which coastal flooding problems begin to emerge.
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 78 72 86 65 / 80 50 60 10
Houston (IAH) 80 74 88 69 / 70 40 60 20
Galveston (GLS) 82 76 83 73 / 40 20 50 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Monday morning for TXZ163-164-176>179-196-
198>200.
High Rip Current Risk through this evening for TXZ436>439.
GM...Small Craft Should Exercise Caution through this evening for
GMZ330-335-350-355-370-375.
&&
SHORT TERM...Self
LONG TERM....Luchs
AVIATION...Self
MARINE...LuchsSpecial Weather Statement
National Weather Service Houston/Galveston TX
923 AM CDT Sun May 12 2024
TXZ163-164-121515-
Houston TX-Trinity TX-
923 AM CDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT TRINITY AND HOUSTON COUNTIES
THROUGH AT LEAST 1015 AM CDT...
At 921 AM CDT, Doppler radar was tracking a strong thunderstorm over
Centerville, or 19 miles west of Austonio, moving east at around 30
mph.
HAZARD...Wind gusts of 40 to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crockett, Austonio, Apple Springs, Grapeland, Groveton, Lovelady,
Kennard, Latexo, Weches, Pennington, and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southeastern Texas.
&&
LAT...LON 3158 9517 3152 9510 3147 9510 3144 9501
3138 9495 3134 9496 3133 9490 3128 9488
3126 9490 3123 9486 3118 9485 3101 9501
3111 9577 3114 9577 3116 9573 3121 9575
3127 9573 3132 9566 3149 9574 3155 9563
TIME...MOT...LOC 1421Z 266DEG 32KT 3124 9596
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Cotto (24)Special Weather Statement
National Weather Service Houston/Galveston TX
1019 AM CDT Sun May 12 2024
TXZ163-164-121600-
Houston TX-Trinity TX-
1019 AM CDT Sun May 12 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TRINITY AND CENTRAL
HOUSTON COUNTIES THROUGH 1100 AM CDT...
At 1019 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lovelady, or 8 miles southeast of Crockett, moving
east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Crockett, Apple Springs, Kennard, Latexo, Pennington, and Centralia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
southeastern Texas.
&&
LAT...LON 3152 9510 3150 9509 3149 9511 3147 9510
3147 9506 3144 9504 3144 9501 3142 9500
3138 9495 3134 9496 3133 9490 3130 9489
3128 9488 3126 9490 3123 9486 3118 9485
3114 9543 3122 9548 3138 9552 3154 9513
TIME...MOT...LOC 1519Z 253DEG 37KT 3122 9537
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BatisteSpecial Weather Statement National Weather Service Houston/Galveston TX 1026 AM CDT Sun May 12 2024 TXZ199-213-121600- Inland Harris TX-Montgomery TX- 1026 AM CDT Sun May 12 2024 ...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN MONTGOMERY AND NORTHEASTERN HARRIS COUNTIES THROUGH 1100 AM CDT... At 1026 AM CDT, Doppler radar was tracking a strong thunderstorm over Greater Inwood, or near Jersey Village, moving northeast at 25 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Humble, Jersey Village, Aldine, Northside / Northline, Kingwood, Greater Greenspoint, Spring, The Woodlands, Oak Ridge North, Shenandoah, Bush Intercontinental Airport, Eastex / Jensen Area, The Woodlands Pavillion, Chateau Woods, Willowbrook, El Dorado / Oates Prairie, Hidden Valley, Acres Home, Settegast, and Atascocita. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 300 PM CDT for southeastern Texas. && LAT...LON 2980 9524 2989 9563 3021 9544 3007 9509 TIME...MOT...LOC 1526Z 214DEG 22KT 2991 9550 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH Fowler
Special Weather Statement National Weather Service Houston/Galveston TX 1046 AM CDT Sun May 12 2024 TXZ213-214-300-313-121615- Coastal Harris TX-Chambers TX-Inland Harris TX-Southern Liberty TX- 1046 AM CDT Sun May 12 2024 ...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHAMBERS... SOUTHWESTERN LIBERTY AND SOUTHEASTERN HARRIS COUNTIES THROUGH 1115 AM CDT... At 1046 AM CDT, Doppler radar was tracking a strong thunderstorm over South Houston, moving northeast at 25 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... Pasadena, northwestern Baytown, Deer Park, South Houston, Galena Park, Jacinto City, Cloverleaf, Highlands, Barrett, Greater Hobby Area, Channelview, northern South Belt / Ellington, Greater Eastwood, Second Ward, Macgregor, Greater Third Ward, northern Clear Lake, Crosby, southwestern Mont Belvieu, and Golfcrest / Bellfort / Reveille. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 2960 9515 2965 9538 2996 9519 2985 9489 TIME...MOT...LOC 1546Z 214DEG 21KT 2967 9525 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH Fowler
The Ft Hood radar (KGRK), 109 km away, was scanning. The volume nearest the first event began at 15:50 UTC.
2 hail. Local standard time, as filed.
Half dollar sized hail was reported from mPING.
Egg sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166623, 1167874.